Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 6, NWS Birmingham, AL

January 17, 201439 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 17, 2014, 3:20 PM CST for 39 counties in Alabama. It took effect at Jan 18, 2014, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2014, 3:20 PM CST (21:20 UTC)
In effect from
Jan 18, 2014, 11:00 AM CST
Expired
Jan 18, 2014, 5:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WWUS84 KBMX 172120
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CST FRI JAN 17 2014

...LOW HUMIDITIES SATURDAY AFTERNOON WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS MUCH OF CENTRAL ALABAMA...

ALZ019-021-023>050-181400-
/O.UPG.KBMX.FW.A.0002.140118T1700Z-140118T2300Z/
/O.NEW.KBMX.FW.W.0006.140118T1700Z-140118T2300Z/
CALHOUN-CLEBURNE-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-
TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
320 PM CST FRI JAN 17 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM CST SATURDAY FOR 
AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 20...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 5 PM CST SATURDAY. THE
RED FLAG WARNING REPLACES THE FIRE WEATHER WATCH FOR SATURDAY...
WHICH IS NO LONGER IN EFFECT.

* WINDS...WILL BE FROM THE SOUTHWEST 10 TO 15 MPH WITH GUSTS UP 
  TO 25 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT.

* IMPACTS...OF A DRY AIR MASS AND BREEZY CONDITIONS COMBINED WILL
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME
FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

08/MK
2 follow-up statements
900 
WWUS84 KBMX 180908
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 AM CST SAT JAN 18 2014

...LOW HUMIDITIES THIS AFTERNOON WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS MUCH OF CENTRAL ALABAMA...

ALZ018-020-022-182300-
/O.EXA.KBMX.FW.W.0006.140118T1700Z-140118T2300Z/
ETOWAH-CHEROKEE-PICKENS-
308 AM CST SAT JAN 18 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON FOR LOCATIONS GENERALLY ALONG AND SOUTH OF I-59...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON. 

* WINDS...WILL BE FROM THE SOUTHWEST 5 TO 15 MPH WITH GUSTS UP 
  TO 25 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 24 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

ALZ019-021-023>050-182300-
/O.CON.KBMX.FW.W.0006.140118T1700Z-140118T2300Z/
CALHOUN-CLEBURNE-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-
TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
308 AM CST SAT JAN 18 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM CST THIS AFTERNOON FOR LOCATIONS GENERALLY ALONG AND SOUTH OF I-59...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM CST THIS AFTERNOON. 

* WINDS...WILL BE FROM THE SOUTHWEST 10 TO 15 MPH WITH GUSTS UP 
  TO 25 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT.

* IMPACTS...OF A DRY AIR MASS AND BREEZY CONDITIONS COMBINED 
  WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR 
  BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME
FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
115 
WWUS84 KBMX 181912
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CST SAT JAN 18 2014

...LOW HUMIDITIES THIS AFTERNOON WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS ALL OF CENTRAL ALABAMA...

ALZ011>015-017-182300-
/O.EXA.KBMX.FW.W.0006.000000T0000Z-140118T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-
112 PM CST SAT JAN 18 2014

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
ALL OF CENTRAL ALABAMA THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* WINDS...WILL BE FROM THE SOUTHWEST 15 TO 20 MPH WITH GUSTS UP 
  TO 25 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

ALZ018>050-182300-
/O.CON.KBMX.FW.W.0006.000000T0000Z-140118T2300Z/
ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-
SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-
BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-
LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
112 PM CST SAT JAN 18 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR LOCATIONS GENERALLY ALONG AND SOUTH OF INTERSTATE 59...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON. 

* WINDS...WILL BE FROM THE SOUTHWEST 10 TO 15 MPH WITH GUSTS UP 
  TO 25 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...OF A DRY AIR MASS AND BREEZY CONDITIONS COMBINED 
  WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR 
  BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME
FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 17, 11:22 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 17, 11:22 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 AM CST FRI JAN 17 2014

.DISCUSSION...

COLD FRONT PUSHING INTO THE STATE BUT TEMPERATURES AHEAD OF THE
FRONT WERE OUT-PACING FORECAST TRENDS SLIGHTLY...SO RAISED HIGHS IN THE
SOUTHEASTERN HALF OF THE CWA AND MADE SOME DEWPOINT ADJUSTMENTS
PER LATEST OBS AND GUIDANCE. WINDS WILL PICK UP AND STAY THIS
AFTERNOON WITH GUSTS TO 25 MPH POSSIBLE. UPDATES OUT.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

WINDS WILL BE FROM THE WEST-NORTHWEST THIS AFTERNOON AS A COLD
FRONT PUSHES THROUGH THE STATE TODAY. GUSTS THIS AFTERNOON BETWEEN
20 AND 25 KTS. NO OTHER SIGNIFICANT WEATHER OR CEILINGS/VIS
CONCERNS.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...
BULLOCK...CALHOUN...CHAMBERS...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...GREENE...HALE...JEFFERSON...LEE...
LOWNDES...MACON...MARENGO...MONTGOMERY...PERRY...PIKE...
RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA.

&&
Hazardous weather outlook, Jan 17, 12:30 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CST FRI JAN 17 2014

ALZ011>015-017>050-181830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1230 PM CST FRI JAN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RELATIVE HUMIDITY VALUES COULD DROP BELOW 25 PERCENT ACROSS AREAS
SOUTH OF INTERSTATE 20 AND NORTH OF INTERSTATE 85 THIS AFTERNOON.
THERE IS SOME QUESTION IN THE DURATION OF THESE VALUES THAT WOULD
LIMIT THE OVERALL CONCERN. CONFIDENCE IS LOW FOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FOR SATURDAY...RELATIVE HUMIDITY VALUES WILL DROP AGAIN BELOW 25
PERCENT ACROSS FOR A LARGE PORTION OF CENTRAL ALABAMA...OR
GENERALLY ALONG AND SOUTH OF INTERSTATE 20. CONFIDENCE IS
INCREASING THAT THE DURATION WILL PERSIST THROUGH MOST OF THE
AFTERNOON WHICH WOULD CREATE A HIGH FIRE DANGER. OUTDOOR BURNING
IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:27 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 24 more12 hr

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.